Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 417, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2003, 6:47 PM CDT for Wright County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2003, 6:47 PM CDT (23:47 UTC)
- Expired
- Jul 28, 2003, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Wright County, MO
The radar
The Springfield radar (KSGF), 92 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
601 WUUS53 KSGF 282347 SVRSGF MOC229-290015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 646 PM CDT MON JUL 28 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN WRIGHT COUNTY IN MISSOURI * UNTIL 715 PM CDT. * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF HARTVILLE TO 13 MILES NORTH OF MOUNTAIN GROVE TO MOUNTAIN GROVE TO NORWOOD...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... MOUNTAIN GROVE BY 700 PM CDT. THE TOWNS OF GRAFF...DAWSON AND MANES ARE ALSO IN THE PATH OF THESE STORMS. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3748 9242 3707 9245 3707 9226 3747 9225 $$ IZZI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:16 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 28, 3:16 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 316 PM CDT MON JUL 28 2003 .DISCUSSION... TRANSFORMATION OF EAST COAST TROF UNDERWAY. FIRST WEAK BOUNDARY HAS ADVANCED TO JUST SOUTH OF I-44 AND IS EXPECTED TO MAKE ITS WAY INTO AR BEFORE STALLING. WHILE NOT A SIGNIFICANT RAIN MAKER...SCT HIGH-BASED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE CWA THIS AFTERNOON/TONIGHT. SECOND SHORT WAVE TO LEAD TO DEVELOPMENT OF ANOTHER WEAK BOUNDARY LATER IN THE WEEK ...THOUGH 12Z MODELS INDICATE THAT THIS BOUNDARY TO HAVE EVEN GREATER DIFFICULTY WITH SOUTHERWARD ADVANCE...MOST LIKELY INTO MISSOURI ON FRIDAY. ETA/GFS IN DECENT AGREEMENT...THOUGH HAVE DOWNPLAYED SPURIOUS CONVECTION THROUGHOUT MUCH OF THE LATER HALF OF THE FORECAST STARTING WITH WHAT APPEARS TO BE CONVECTIVE FEEDBACK BULLSEYE OF PRECIPITATION OVER NE OK INTO NRN AR WED. STILL...NORTHWEST FLOW TO LIKELY YIELD A COUPLE MINOR PRECIPITATION EVENTS HOWEVER BELIEVE INDIVIDUAL PERIOD POPS TOO LIMITED TO MENTION AT THIS TIME. HAVE TRENDED TEMPERATURES DOWNWARD SLIGHTLY DURING THE MIDDLE OF THE WEEK. && .AVIATION... A WEAK SURFACE FRONT WILL SETTLE SOUTH THROUGH THE REGION THIS AFTERNOON AND THIS EVENING...CAUSING A GRADUAL WIND SHIFT FROM SW TO LGT/VRB TO NE THRU THE NEXT 12 HOURS AT KJLN AND KSGF. ISOLD TO SCT SHRA FROM KMKC TO KSTL WILL BUILD SOUTH WITH FRONTAL MOVEMENT...AND SHOULD GRADUALLY INTENSIFY THROUGH LATE AFTERNOON/EARLY EVENING AS THEY BUILD INTO A MUCH MORE UNSTABLE AIRMASS IN PLACE OVER SRN MO/SE KS. GREATEST CHANCE FOR TSRA WILL BE ALONG AND SOUTH OF A KJLN-KSGF-KVIH LINE AFTER 00Z. BKN-OVC CLOUD DECKS NOTED AT 13KFT AND 25KFT THIS AFTN WILL ONLY LOWER TO 7-8KFT IN VICINITY OF SCT HIGH-BASED THUNDERSTORMS. BKN CIGS WILL LOWER TO MVFR (GENERALLY 2-3KFT) WITH PASSAGE OF THE FRONT LATER TONIGHT AND THE EFFECTS OF NORTHEASTERLY FLOW AGAINST THE OZARK TERRAIN. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. RUNNELS/BOOKBINDER
Hazardous weather outlook, Jul 28, 6:09 PM CDT, 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 609 PM CDT MON JUL 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH 50 TO 70 MPH WIND GUSTS AND ONE INCH HAIL IN THE STRONGEST STORMS. AREAS AFFECTED AND TIMING: THROUGH 9 PM...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT COUNTIES ALONG AND SOUTH OF INTERSTATE 44. DISCUSSION: A COLD FRONT ALONG WITH A VERY UNSTABLE ATMOSPHERE WILL CONTINUE TO PRODUCE STRONG THUNDERSTORMS OVER SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS THROUGH EARLY EVENING. THE STORMS WILL GRADUALLY WEAKEN AFTER SUNSET. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE FRONT WILL STALL SOUTH OF THE OZARKS REGION TOMORROW AND BECOME STATIONARY OVER NORTHERN ARKANSAS. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE OUTLOOK PERIOD...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT HOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED. SLOW STORM MOVEMENT COULD LEAD TO A THREAT OF HEAVY RAINFALL IF ORGANIZED THUNDERSTORM DEVELOPMENT DOES OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY EVENING IN COUNTIES ALONG AND SOUTH OF INTERSTATE 44. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF DSA
In the hours before
Local storm report, Jul 28, 5:39 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIR GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY MEDIA.
0455 PM 2 NE WALNUT GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0506 PM CAPALDO KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0516 PM FRONTENAC KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY TRAINED STORM
SPOTTER.Local storm report, Jul 28, 5:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIR GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY MEDIA.
0455 PM 2 NE WALNUT GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0506 PM CAPALDO KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0515 PM MARSHFIELD MO .75 INCH HAIL
07/28/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0516 PM FRONTENAC KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY TRAINED STORM
SPOTTER.
0529 PM 5 W GOLDEN CITY MO 60 MPH TSTM GUST
07/28/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0529 PM 5 W GOLDEN CITY MO .88 INCH HAIL
07/28/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0530 PM EBENEZER MO WIND DAMAGE
07/28/03 GREENE HIGH WINDS BLEW A TREE
ONTO A HOUSE NEAR THE
INTERSECTION OF FARM RD
145 AND 57. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Jul 28, 6:27 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON JUL 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM FAIR GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY MEDIA.
0455 PM 2 NE WALNUT GROVE MO .75 INCH HAIL
07/28/03 GREENE REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0506 PM CAPALDO KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0515 PM MARSHFIELD MO .75 INCH HAIL
07/28/03 WEBSTER REPORTED BY VOLUNTEER
WEATHER OBSERVER.
0516 PM FRONTENAC KS 1 INCH HAIL
07/28/03 CRAWFORD REPORTED BY TRAINED STORM
SPOTTER.
0529 PM 5 W GOLDEN CITY MO 60 MPH TSTM GUST
07/28/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0529 PM 5 W GOLDEN CITY MO .88 INCH HAIL
07/28/03 BARTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0530 PM EBENEZER MO WIND DAMAGE
07/28/03 GREENE HIGH WINDS BLEW A TREE
ONTO A HOUSE NEAR THE
INTERSECTION OF FARM RD
145 AND 57. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0557 PM 2 W JASPER MO WIND DAMAGE
07/28/03 JASPER TREES DOWN DUE TO
THUNDERSTORM GUSTS.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0601 PM 5 NW HARTVILLE MO WIND DAMAGE
07/28/03 WRIGHT LARGE TREES DOWN. WINDS
ESTIMATED AT 60 TO 70
MPH. REPORTED BY FIRE AND
RESCUE.
0601 PM 5 NW HARTVILLE MO .75 INCH HAIL
07/28/03 WRIGHT REPORTED BY FIRE AND
RESCUE.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 4:40 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 65 min |
| Jul 28, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 57 min |
| Jul 28, 5:19 PM CDT | Severe Thunderstorm Warning | SGF | Webster | 56 min |
| Jul 28, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Jul 28, 5:49 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 56 min |
| Jul 28, 6:40 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 65 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.